Advertisement

Journal of Optimization Theory and Applications

, Volume 159, Issue 3, pp 562–575 | Cite as

A Two-Phase Algorithm for a Variational Inequality Formulation of Equilibrium Problems

  • J. Y. Bello Cruz
  • P. S. M. Santos
  • S. Scheimberg
Article

Abstract

We introduce an explicit algorithm for solving nonsmooth equilibrium problems in finite-dimensional spaces. A particular iteration proceeds in two phases. In the first phase, an orthogonal projection onto the feasible set is replaced by projections onto suitable hyperplanes. In the second phase, a projected subgradient type iteration is replaced by a specific projection onto a halfspace. We prove, under suitable assumptions, convergence of the whole generated sequence to a solution of the problem. The proposed algorithm has a low computational cost per iteration and, some numerical results are reported.

Keywords

Equilibrium problem Projection method Relaxed method 

Notes

Acknowledgements

The authors would like to extend their gratitude towards anonymous referees whose suggestions helped us to improve the presentation of this paper. First author was partially supported by Project CAPES-MES-CUBA 226/2012, PROCAD-nf-UFG/UnB/IMPA research and PRONEX-CNPq-FAPERJ.

References

  1. 1.
    Fan, K.: A Minimax Inequality and Applications, pp. 103–113. Academic Press, New York (1972) Google Scholar
  2. 2.
    Brézis, K., Nirenberg, L., Stampacchia, G.: A remark on Ky Fan’s minimax principle. Boll. Unione Mat. Ital. III, IV, 129–132 (1972) Google Scholar
  3. 3.
    Blum, E., Oettli, W.: From optimization and variational inequalities to equilibrium problems. Math. Stud. 63, 123–145 (1994) MathSciNetMATHGoogle Scholar
  4. 4.
    Iusem, A.N., Sosa, W.: Iterative algorithms for equilibrium problems. Optimization 52, 301–316 (2003) MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Iusem, A.N., Sosa, W.: On the proximal point method for equilibrium problems in Hilbert spaces. Optimization 59, 1259–1274 (2010) MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Konnov, I.V.: Application of the proximal point method to nonmonotone equilibrium problems. J. Optim. Theory Appl. 119, 317–333 (2003) MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Muu, L.D., Oettli, W.: Convergence of an adaptive penalty scheme for finding constraint equilibria. Nonlinear Anal. 18, 1159–1166 (1992) MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Nguyen, T.T.V., Strodiot, J.J., Nguyen, V.H.: The interior proximal extragradient method for solving equilibrium problems. J. Glob. Optim. 44, 175–192 (2009) MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Lyashko, S.I., Semenov, V.V., Voitova, T.A.: Low-cost modification of Korpelevich’s methods for monotone equilibrium problems. Cybern. Syst. Anal. 47, 631–639 (2011) CrossRefGoogle Scholar
  10. 10.
    Santos, P.S.M., Scheimberg, S.: An inexact subgradient algorithm for equilibrium problems. Comput. Appl. Math. 30, 91–107 (2011) MathSciNetMATHGoogle Scholar
  11. 11.
    Santos, P.S.M., Scheimberg, S.: A relaxed projection method for finite-dimensional equilibrium problems. Optimization (2011). doi: 10.1080/02331934.2010.527974 MathSciNetGoogle Scholar
  12. 12.
    Bello Cruz, J.Y., Iusem, A.N.: An explicit algorithm for monotone variational inequalities. Optimization 61, 855–871 (2012) MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Bello Cruz, J.Y., Iusem, A.N.: Full convergence of an approximate projection method for nonsmooth variational inequalities. Math. Comput. Simul. (2010). doi: 10.1016/j.matcom.2010.05.026 Google Scholar
  14. 14.
    Fukushima, M.: A relaxed projection for variational inequalities. Math. Program. 35, 58–70 (1986) MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Censor, Y., Gibali, A.: Projections onto super-half-spaces for monotone variational inequality problems in finite-dimensional spaces. J. Convex Anal. 9, 461–475 (2008) MathSciNetMATHGoogle Scholar
  16. 16.
    Combettes, P.L., Pennanen, T.: Generalized Mann iterates for constructing fixed points in Hilbert spaces. J. Math. Anal. Appl. 275, 521–536 (2002) MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Iusem, A.N.: On the maximal monotonicity of diagonal subdifferential operators. J. Convex Anal. 18, 489–503 (2011) MathSciNetMATHGoogle Scholar
  18. 18.
    Crouzeix, J.P., Ocaña Anaya, E.: Maximality is nothing but continuity. J. Convex Anal. 17, 521–534 (2010) MathSciNetMATHGoogle Scholar
  19. 19.
    Auslender, A., Teboulle, M.: Asymptotic Cones and Functions in Optimization and Variational Inequalities. Springer Monographs in Mathematics. Springer, New York (2003) MATHGoogle Scholar
  20. 20.
    Karas, E., Ribeiro, A., Sagastizábal, C., Solodov, M.: A bundle-filter method for nonsmooth convex constrained optimization. Math. Program. 116, 297–320 (2009) MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Nedić, A., Ozdaglar, A.: Subgradient methods for saddle-point problems. J. Optim. Theory Appl. 142, 205–228 (2009) MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Kiwiel, K.C., Lemaréchal, C.: An inexact bundle variant suited to column generation. Math. Program. 118, 177–206 (2009) MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Bello Cruz, J.Y., Iusem, A.N.: Convergence of direct methods for paramonotone variational inequalities. Comput. Optim. Appl. 46, 247–263 (2010) MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Crouzeix, J.P., Marcotte, P., Zhu, D.: Conditions ensuring the applicability of cutting-plane methods for solving variational inequalities. Math. Program. 88, 521–539 (2000) MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Tran, D.Q., Le Dung, M., Nguyen, V.H.: Extragradient algorithms extended to equilibrium problems. Optimization 57, 749–776 (2008) MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Bao, X.-B., Liao, L.-Z., Qi, L.: A novel neural network for variational inequalities with linear and nonlinear constraints. IEEE Trans. Neural Netw. 16, 1305–1317 (2005) CrossRefGoogle Scholar
  27. 27.
    Heusinger, A., Kanzow, C.: Relaxation methods for generalized Nash equilibrium problems with inexact line search. J. Optim. Theory Appl. 143, 159–183 (2009) MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2012

Authors and Affiliations

  • J. Y. Bello Cruz
    • 1
  • P. S. M. Santos
    • 2
  • S. Scheimberg
    • 3
  1. 1.Universidade Federal de GoiásGoiâniaBrazil
  2. 2.Universidade Federal PiauíTeresinaBrazil
  3. 3.PESC/COPPE—Programa de Engenharia de Sistemas e Computação, IM-Instituto de MatemáticaUniversidade Federal do Rio de JaneiroRio de JaneiroBrazil

Personalised recommendations